Hail, Pembina
- When
- August 8, 1:05 AM CST
- Where
- Pembina County, 4.96 mi SSW of Neche
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.920, -97.590
Thunderstorms formed along a cold front, which tracked from the northern Red River Valley through the northwest quarter of Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms formed along a cold front, which tracked from the northern Red River Valley through the northwest quarter of Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 7, 10:50 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1150 PM CDT Fri Aug 7 2020 .UPDATE... Issued at 1148 PM CDT Fri Aug 7 2020 The cold front was near Cando, Devils Lake to Jamestown to west of Oakes at 0430z. The few storms along it have weakened and nearly dissipated. Still a chance for an isolated storm or two, mainly along the Canadian border overnight. && .SHORT TERM...(This evening through Saturday night) Issued at 353 PM CDT Fri Aug 7 2020 Showers and thunderstorms continue in the vicinity of an MCV moving ENE across the area this afternoon. South and east of this feature looks to be the best area for severe storms over the next few hours with ML CAPE at 1500-2500 J/kg and deep shear of 25-40 kts. Area of clearing southwest of MCV in area of outflow could be the best area for redevelopment as indicated by latest HRRR run. Severe storm threats will be mainly winds to 75 mph and 2" hail, but also a tornado or two will be possible. Any storms that develop have the potential to grow upscale to a line of storms in the eastern forecast area before exiting across east-central MN. A cold front will be pushing east across ND later tonight. Some storms could be severe with this potential line of storms...with the best chance along the Canadian border. Decreased chances somewhat with this features as CAMs have trended more towards storm that are isolated in nature. The cold front will usher in drier air for Saturday. Another system is expected to push east across SD and northeastward into eastern ND and MN by late Saturday night. Chances are mainly for the southern half of the forecast area after midnight. .LONG TERM...(Sunday through Friday) Issued at 320 PM CDT Fri Aug 7 2020 The main chance for impactful weather is found at the beginning of the period on Sun, followed by another chance around Thu. During Sun an approaching surface front and upper wave will increase chances for strong to severe convection. Current timing places this front in the vicinity of Devils Lake by noon, progressing to the valley by mid afternoon, then west central MN by early evening. CAPE and shear is available and it would appear the strongest storms would likely be proximal to the frontal position at peak heating time. Bulk shear at 0-6km coincident with the boundary should be in the 30 to 50 kt range, along with SB CAPES between 2 and 4K. The Red River Valley could be the main target region, with storms moving to northwest and west central late afternoon and early evening. High pressure is on schedule to provide quieter weather on Mon through Wed, with the next chance for stronger convection presenting on Thu. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1148 PM CDT Fri Aug 7 2020 Chances for any t-storms thru 12z is quite low so not included in any TAF site. Front will move into the RRV 09z or so and exit Bemidji area by 15z. Winds will turn northwest 8 to 15 kts behind it. Some MVFR cigs overnight Bemidji area but otherwise VFR expected thru 15z..then VFR all areas after 15z Sat. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...Knutsvig LONG TERM...WJB AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 816 AM CDT Fri Aug 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081330- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 816 AM CDT Fri Aug 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected to be possible this afternoon, mainly across eastern North Dakota into west central Minnesota. Hail up to 2 inches, wind gusts to 75 mph, and even tornadoes will be possible. Activity will be more isolated in northwestern Minnesota. Another round of thunderstorms will also be possible later tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorms will be possible Saturday morning and again Sunday. Storms could be strong to severe on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. CJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
814 PM CDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FUNNEL CLOUD 1 NW PARK RAPIDS 46.93N 95.08W
08/07/2020 Hubbard MN LAW ENFORCEMENT
&&
DRIDDLEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
931 PM CDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL LAKE ITASCA 47.25N 95.21W
08/07/2020 E1.00 INCH CLEARWATER MN PUBLIC
0630 PM TSTM WND DMG 4 N BEMIDJI 47.54N 94.88W
08/07/2020 Beltrami MN EMERGENCY MNGR
TREES DOWN HWY 71 AND GLIDDEN RD
0700 PM TSTM WND DMG 2 W PENNINGTON 47.48N 94.52W
08/07/2020 Beltrami MN EMERGENCY MNGR
TREES BLOCKING POWER DAM ROAD AND CONNOR ROAD
0730 PM TORNADO 1 NNW PARK RAPIDS 46.93N 95.07W
08/07/2020 Hubbard MN STORM CHASER
POSSIBLE TORNADO TOUCHDOWN WEST SIDE OF FISHHOOK LAKE
NEAR HWY 71. VIDEO AND NUMEROUS PICTURES WOULD INDICATE
TOUCHDOWN, BUT IN ALL PICTURES THE VERY BOTTOM IS
OBSCURED BY TREES. NO DAMAGE REPORTS HAVE BEEN RECEIVED.
0735 PM FUNNEL CLOUD 1 NW PARK RAPIDS 46.93N 95.08W
08/07/2020 Hubbard MN LAW ENFORCEMENT
0750 PM HAIL DORSET 46.96N 94.95W
08/07/2020 M1.50 INCH HUBBARD MN PUBLIC
0810 PM HAIL NEVIS 46.97N 94.84W
08/07/2020 M1.75 INCH Hubbard MN PUBLIC
NEAR LAKE BELLE TAINE
&&
DRIDDLESpecial Weather Statement National Weather Service Grand Forks ND 144 AM CDT Sat Aug 8 2020 MNZ004-NDZ007-008-080745- Kittson MN-Pembina ND-Cavalier ND- 144 AM CDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON... NORTHEASTERN CAVALIER AND NORTHERN PEMBINA COUNTIES UNTIL 245 AM CDT... At 144 AM CDT, Doppler radar was tracking a strong thunderstorm over Walhalla, or 20 miles northeast of Langdon, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Walhalla around 150 AM CDT. Leroy, Akra and Icelandic State Park around 200 AM CDT. Backoo around 205 AM CDT. Cavalier around 210 AM CDT. Neche around 215 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4877 9816 4899 9806 4899 9712 4869 9716 TIME...MOT...LOC 0644Z 274DEG 33KT 4890 9796
The Fargo/Grand Forks radar (KMVX), 156 km away, was scanning. The volume nearest the first event began at 07:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911192.